Maryland, 2003

Damaging Winds and Heavy Rain in Maryland, July 9, 2003

July 9, 2003 · NWS LWX · 4 events in 3 counties and zones

A cluster of thunderstorms with high winds and heavy downpours moved through Central Maryland during the early evening of the 9th. In Montgomery County, trees were downed in Bethesda and Wheaton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of thunderstorms with high winds and heavy downpours moved through Central Maryland during the early evening of the 9th. In Montgomery County, trees were downed in Bethesda and Wheaton. In Prince George's County, trees and wires were downed near Lanham Hills. In Anne Arundel County, 3.09 inches of rain was recorded in Rivera Beach. Trees and power lines were downed nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 9 2003

SHORT TERM...TNGT/THU...

THE TNGT PD MAY BE UNDERGOING CHGS UP TO RELEASE TIME BASED ON
BEHAVIOR OF THE TSTM LN. TSTM WTCH FOR OUR ENTIRE CWA IN EFFECT
UNTIL 6 PM. XPCT ATMOSPHERE WL BECOME MORE STABLE IN THE AFTERMATH
OF THESE STORMS...BUT GIVEN ABUNDANCE OF MOISTURE HV ADDED LOW CHC
POPS FOR RW DURG THE OVRNGT.

NEW SPC DAY 2 OUTLOOK PUTS OH/IN INTO THE SLGT RISK GROUPING YET AGN THU
AS THE SHRT WV TROF PUSHES INTO UPR GRT LKS. FOR THE CWA WL CONTINUE
W/ HIGH CHC POPS AS STATIONARY BNDRY IS STALLED OVR NRN TIER OF THE
CWA. TEMPS LM80S.

ABW

XTND...THU NGT-WED..

ADVRTSD FCST OF PAST COUPLE OF DAYS STILL IS ON TRACK - IF WE CAN
MAKE IT THROUGH THE RMDR OF THE WRKWK WE SHOULD BE REWARDED W/ A
PRETTY NICE WKND. AREA RMNS ON S SIDE OF THE FNTL BNDRY...AND COMBO
OF MOISTURE/INSTABILITY WL CONTINUE TO CREATE THE PSBLTY OF RW/TRW
ON THU NGT.

FRI WL BE THE TRANSITION DAY BTWN AIR MASSES AS SHORT WV/80 KT JET
DIVES DOWN OVER THE WRN U.S. RDG...WHICH IN TURN WL DRIVE THE CD FNT
THRU MID ATLC DURG FRI AFTN. WL MAINTAIN HIGH CHC POPS. TEMPS LM80S
BOTH THU AND FRI.

THIS MRNG I HEARD A RADIO ANNOUNCER SAY WE ARE DANGLING A NICE
WKND FCST. WELL - WERE STILL DANGLING IT. THE FNT OF FRI MVS OFF
THE CST FRI NGT...AND IT LOOKS LIKE DRIER AIR WL MOVE OVER RGN FOR
SAT. HIGHS IN M80S.

IM TAKING POPS OUT FOR SUN. I EXPECT RDG WL CONT TO INFLUENCE AREA.
I HV TO CONFESS MY CONFIDENCE LVL FOR MON ISNT TOO GREAT...BUT WL
CONT MENTION OF AFTN TRW.

TEMPS NOT LOOKING TO REACH 90 IN THE NEXT WK. COULD BE SOME AFTN/EVE
CNVCTN POPPING OVER THE MTNS THRU MID WK BUT WL LV OUT OF FCST FOR
NOW. BYND MIDWK MRF PROGS ERN U.S. TO STAY UNDER INFLUENCE OF A
COOLING TROF WHILE THE SWRN U.S. BAKES.

WOODY

.LWX...ENTIRE AREA SVR TSTM WTCH UNTIL 6 PM.
Hazardous weather outlook, Jul 9, 10:54 AM EST, 5 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 1:00 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    2N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES AND POWERLINES DOWN
                                          BY STRONG WINDS. 911
                                          CENTER REPORT.
Local storm report, Jul 9, 2:58 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    ROUND HILL                VA   TORNADO
07/09/03   LOUDOUN                        POSSIBLE TORNADO. DAMAGE
                                          REPORTED IN ROUND HILL
                                          AND FUNNEL CLOUD
                                          SIGHTED.

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 9, 4:05 PM EST
Where
Montgomery County, Bethesda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.967, -77.117

Trees were downed.

Thunderstorm Wind, Prince George'S

When
July 9, 4:24 PM EST
Where
Prince George'S County, Lanham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.950, -76.867

Trees and wires were downed near Lanham Hills.

Heavy Rain, Anne Arundel

When
July 9, 4:30 PM EST
Where
Anne Arundel County, Northeast Portion
Reported by
TRAINED SPOTTER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Thunderstorm Wind, Anne Arundel

When
July 9, 4:45 PM EST
Where
Anne Arundel County, Rivera Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.167, -76.517

Trees and power lines were downed. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368579, 5368580, 5368581, 5368582.